Exponentially Small Heteroclinic Breakdown in the Generic Hopf-Zero Singularity

  • I. Baldomá
  • O. CastejónEmail author
  • T. M. Seara


In this paper we prove the breakdown of a heteroclinic connection in the analytic versal unfoldings of the generic Hopf-zero singularity in an open set of the parameter space. This heteroclinic orbit appears at any order if one performs the normal form around the origin, therefore it is a phenomenon “beyond all orders”. In this paper we provide a formula for the distance between the corresponding stable and unstable one-dimensional manifolds which is given by an exponentially small function in the perturbation parameter. Our result applies both for conservative and dissipative unfoldings.


Exponentially small phenomena Splitting of separatrices Hopf-zero singularity Singular perturbation theory 



The authors have been partially supported by the MICINN-FEDER grant MTM2012-31714. T.M. Seara and O. Castejón have been partially supported by the MICINN-FEDER grant MTM2009-06973 and the CUR-DIUE grant 2009SGR859. I. Baldomá has been supported by the Spanish Grant MEC-FEDER MTM2006-05849/Consolider, the Spanish Grant MTM2010-16425 and the Catalan SGR grant 2009SGR859. The research of O. Castejón has been supported by the grant FI-DGR 2011, co-funded by the Secretaria d’Universitats i Recerca (SUR) of the ECO of the Autonomous Government of Catalonia and the European Social Fund (ESF).


  1. 1.
    Angenent, S.: A variational interpretation of Melnikov’s function and exponentially small separatrix splitting. In: Lecture Note Series, vol. 192, pp. 5–35. Cambridge University Press, Cambridge (1993)Google Scholar
  2. 2.
    Baldomá, I., Seara, T.M.: Breakdown of heteroclinic orbits for some analytic unfoldings of the Hopf-zero singularity. J. Nonlinear Sci. 16(6), 543–582 (2006). doi: 10.1007/s00332-005-0736-z MathSciNetzbMATHCrossRefGoogle Scholar
  3. 3.
    Baldomá, I., Seara, T.M.: The inner equation for generic analytic unfoldings of the Hopf-zero singularity. Discret. Contin. Dyn. Syst. Ser. B 10(2–3), 323–347 (2008)zbMATHGoogle Scholar
  4. 4.
    Broer, H., Vegter, G.: Subordinate Šil’nikov bifurcations near some singularities of vector fields having low codimension. Ergod. Theory Dyn. Syst. 4, 509–525 (1984). doi: 10.1017/S0143385700002613 MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Delshams, A., Seara, T.M.: Splitting of separatrices in Hamiltonian systems with one and a half degrees of freedom. Math. Phys. Electron. J. 3(4), 40 (1997)Google Scholar
  6. 6.
    Dumortier, F., Ibánez, S., Kokubu, H., Simó, C.: About the unfolding of a Hopf-zero singularity (2012) (preprint)Google Scholar
  7. 7.
    Gelfreich, V.G.: Melnikov method and exponentially small splitting of separatrices. Phys. D 101(3–4), 227–248 (1997). doi:  10.1016/S0167-2789(96)00133-9
  8. 8.
    Guardia, M., Olivé, C., Seara, T.M.: Exponentially small splitting for the pendulum: a classical problem revisited. J. Nonlinear Sci. 20(5), 595–685 (2010). doi:  10.1007/s00332-010-9068-8 Google Scholar
  9. 9.
    Guckenheimer, J.: On a codimension two bifurcation. In: Dynamical Systems and Turbulence, Warwick 1980, pp. 99–142 (1981)Google Scholar
  10. 10.
    Guckenheimer, J., Holmes, P.: Nonlinear Oscillations, Dynamical Systems, and Bifurcations of Vector Fields, vol. 42. Springer, New York (1990)Google Scholar
  11. 11.
    Larreal, O., Seara, T.M.: Cálculos numéricos de la escisión exponencialmente pequeña de una conexión heteroclínica en la singularidad Hopf Zero. In: Actas del XXI Congreso de Ecuaciones Diferenciales y Aplicaciones, XI Congreso de Matemática Aplicada (electronic), pp. 1–8. Ediciones de la Universidad de Castilla-La Mancha (2009)Google Scholar
  12. 12.
    Mel’nikov, V.K.: On the stability of a center for time-periodic perturbations. Trudy Moskov. Mat. Obšč. 12, 3–52 (1963)Google Scholar
  13. 13.
    Sauzin, D.: A new method for measuring the splitting of invariant manifolds. Ann. Sci. École Norm. Sup. (4) 34(2), 159–221 (2001). doi: 10.1016/S0012-9593(00),01063-6
  14. 14.
    Šil’nikov, L.P.: A case of the existence of a denumerable set of periodic motions. Dokl. Akad. Nauk SSSR 160, 558–561 (1965)MathSciNetGoogle Scholar
  15. 15.
    Šil’nikov, L.P.: The existence of a denumerable set of periodic motions in four-dimensional space in an extended neighborhood of a saddle-focus. Sov. Math. Dokl. 8, 54–58 (1967)Google Scholar
  16. 16.
    Stokes, G.G.: On the discontinuity of arbitrary constants which appear in divergent developments. Trans. Camb. Phil. Soc. 10, 106–128 (1864)Google Scholar
  17. 17.
    Stokes, G.G.: On the discontinuity of arbitrary constants that appear as multipliers of semi-convergent series. Acta Math. 26(1), 393–397 (1902). doi: 10.1007/BF02415503 Google Scholar
  18. 18.
    Takens, F.: A nonstabilizable jet of a singularity of a vector field. In: Dynamical Systems (Proc. Sympos., Univ. Bahia, Salvador, 1971), pp. 583–597. Academic Press, New York (1973)Google Scholar
  19. 19.
    Takens, F.: Singularities of vector fields. Publications Mathématiques de l’IHES 43(1), 47–100 (1974)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Treschev, D.V.: Splitting of separatrices for a pendulum with rapidly oscillating suspension point. Russ. J. Math. Phys. 5(1), 63–98 (1997)Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  1. 1.Departament de Matemàtica Aplicada IUniversitat Politècnica de CatalunyaBarcelonaSpain

Personalised recommendations